Alert archive / Alabama / Wind Advisories in 2019

Wind Advisory 8, NWS Birmingham, AL

December 22, 201925 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Dec 22, 2019, 3:53 AM CST for 25 counties in Alabama. It took effect at Dec 22, 2019, 6:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2019, 3:53 AM CST (09:53 UTC)
In effect from
Dec 22, 2019, 6:00 AM CST
Expired
Dec 23, 2019, 12:00 AM CST
In force
18 hr
Issued by
NWS Birmingham, AL
All 25 counties

Autauga County, AL, Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 52 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS74 KBMX 220953
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
353 AM CST Sun Dec 22 2019

ALZ017>021-024>029-035>038-041>050-221800-
/O.NEW.KBMX.WI.Y.0008.191222T1200Z-191223T0600Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Chilton-Coosa-Tallapoosa-
Chambers-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-
Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, 
Lafayette, Prattville, Fort Deposit, Hayneville, Wetumpka, 
Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
353 AM CST Sun Dec 22 2019

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...Along and east of the I-65 corridor, especially on
  ridgetops in east Central Alabama.

* WHEN...From 6 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. With
  saturated soils, weakened trees could also be knocked downed. A
  few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
901 
WWUS74 KBMX 221730
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1130 AM CST Sun Dec 22 2019

ALZ017>021-024>029-035>038-041>050-230600-
/O.CON.KBMX.WI.Y.0008.000000T0000Z-191223T0600Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Chilton-Coosa-Tallapoosa-
Chambers-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-
Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, 
Lafayette, Prattville, Fort Deposit, Hayneville, Wetumpka, 
Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1130 AM CST Sun Dec 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph.

* WHERE...Along and east of the I-65 corridor, especially on
  ridgetops in east Central Alabama.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. With
  saturated soils, weakened trees could also be knocked downed. A
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 22, 3:44 AM CST, 9 minutes earlier.

Area forecast discussion, Dec 22, 3:44 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
344 AM CST Sun Dec 22 2019

.SHORT TERM...
/Updated at 0245 AM CST Sun Dec 22 2019/
Through Tonight.

Widespread light to moderate rainfall is falling across Central
Alabama this morning, and will continue through much of the next
24 hours. Additionally, wind speeds will increase with occasional
strong gusts east of I-65.

A closed upper level low over eastern Texas this morning will move
eastward along the northern Gulf Coast, with a surface low
shifting northeastward into the eastern Floridan panhandle by
tonight. Central Alabama will remain in a favorable area for
isentropic and synoptic lift, along with the continuous feed of
moisture. Will maintain widespread rain coverage through this
evening, with rain chances tampering off from south to north late
tonight as mid level drier air begins to wrap around the upper
low. Temperatures currently are in the mid to upper 40s, and
expect highs to only warm into the upper 40s to mid 50s. Tonight,
lows will be in the mid to upper 40s.

Many hi-res model solutions have trended stronger with wind
speeds just above the surface. With the surface low to our south
and a weakening wedge to our northeast, a tightened pressure
gradient will result in increased surface winds and gusts. In
addition, winds at 1-2kft above the surface will be quite strong
at 35-45kt across the east. Conditions are not ideal for these
winds to mix down, but an occasional strong gust especially on
ridge tops in the east is possible through this evening. A wind
advisory will be in effect through midnight tonight for counties
along and east of I-65.

Rainfall amounts so far have ranged from around 0.75 inches in the
far west to as low as a tenth of an inch in the east. Expect an
increase in rainfall intensity today with the approach of the
upper low, and an additional 1.5 to 2.5 inches of rainfall is
possible over the next 24 hours. This should not case widespread
flash flooding or areal flooding concerns. Poor drainage areas and
low lying areas where water typically accumulates should be
monitored.

14

.LONG TERM...
/Updated at 0245 AM CST Sun Dec 22 2019/
Monday through Sunday.

The surface low should be positioned just south-southeast of our
area beginning Monday morning and will continue to lift east-
northeastward through the day. We'll likely still be dealing with
widespread light rain for much of the area Monday morning due to the
wrap-around moisture on the backside of the departing low. The winds
may also be noticeably breezy at times in the early morning, but
gusts should be well below advisory levels by Monday. The wrap-
around moisture and associated light rain will continue to push
eastward Monday afternoon, giving the best rain chances generally
east of I-65. By the evening hours, any significant rain chances are
well east of Central AL.

Ridging builds in across the Southeastern CONUS Tuesday and
Wednesday leading to dry weather and a general warming trend.
Meanwhile, a deep trough is over much of the Western CONUS with a
couple of low pressure systems dropping south out of the Gulf of
Alaska and through the base of the trough. The second of these will
help shift the trough eastward Thursday into Friday and eventually
continue eastward across the MS Valley next weekend. As this occurs,
a cold front will move through the area bringing our next chance for
rain. At this time, guidance differs on the timing and evolution of
this low pressure system as it traverses the CONUS, so I'll keep
PoPs around 50% Saturday and Sunday until we start seeing better
consistency in the long-range models.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

Forecast trends and restrictive categories remain intact with
little change from previous forecast. Winds just above the surface
will really be moving. At times these winds will be east around
45kts. The main challenge this period will be the specific speed
these above surface winds max out at and how much of this winds
actually makes it to the surface in gusts.

Conditions are expected to change tonight and into Sunday morning
as cloud bases and visibility lower. Rain will persist as well,
mainly light though a few pockets of moderate could manifest. IFR
conditions should become the rule by early Sunday with instances
of LIFR possible for a few terminals. Low-level winds to the north
and east of the Gulf low are expected to increase on Sunday and
result in low-level wind shear, included for all terminals.
Surface gusts are expected through Sunday as well.

75

&&

.FIRE WEATHER...

A prolonged rain event continues across central Alabama with high
humidity levels and rainfall totals of 2 to 3 inches through
Sunday night. Surface winds will increase from the east today and
tonight, with sustained speeds 10-20 kts and gusts up to 30 kts
in the east and especially on ridge tops. The rain will decrease
in coverage from west to east on Monday. Minimum relative humidity
values remain well above critical levels through at least midweek
despite rainfree conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     50  46  57  43  67 / 100 100  80  10   0
Anniston    51  46  57  45  69 / 100 100  80  10   0
Birmingham  51  48  57  45  68 / 100 100  70   0   0
Tuscaloosa  52  48  59  44  68 / 100 100  50   0   0
Calera      51  46  56  45  68 / 100 100  70   0   0
Auburn      51  47  55  49  67 / 100 100  70  30   0
Montgomery  54  48  59  48  69 / 100 100  60  10   0
Troy        55  48  59  49  68 / 100  90  40  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from 6 AM this morning to midnight CST tonight for
the following counties: Autauga...Barbour...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Elmore...Etowah...Jefferson...Lee...Lowndes...Macon...
Montgomery...Pike...Randolph...Russell...Shelby...St. Clair...
Talladega...Tallapoosa.

&&
Hazardous weather outlook, Dec 21, 5:10 PM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
510 PM CST Sat Dec 21 2019

ALZ011>015-017>050-230215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
510 PM CST Sat Dec 21 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will enhance the lower level winds from late
Sunday morning into Sunday evening. Winds east of Interstate 65 will
be 10 to 20 mph, with a few gusts of 30 to 35 mph. These wind gusts
could potentially be higher in the higher elevation areas.

Widespread 2 to 3 inches of rain are forecast through Monday night.
This rainfall will produce river flooding on the Lower Black Warrior
River, affecting portions of Greene, Hale and Marengo Counties
Monday through Friday. Some additional locations may become impacted
too. Therefore, if you have river interest please check the river
statements and forecast.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:43 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter21 days

Nearby

Wind Advisories in Alabama, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.